Arkansas, 2011

Excessive Heat in Arkansas, July 10 to 31, 2011

July 10 to 31, 2011 · NWS TSA · 3 events in 3 counties and zones

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees 30 out of 31 days during the month at the Fort Smith Airport and July 2011 went down as the warmest July on record for that area since records began in 1882.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees 30 out of 31 days during the month at the Fort Smith Airport and July 2011 went down as the warmest July on record for that area since records began in 1882. Numerous record temperatures were exceeded this month. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 115 degree range. Very little relief was realized during the overnight period as temperatures only fell into the upper 70s to lower 80s. This period of excessive heat continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 10, 11:11 AM CST, 19 minutes earlier.

Area forecast discussion, Jul 10, 11:11 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1211 PM CDT SUN JUL 10 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF PERIOD. LLWS
ACROSS NE OK AND WC AR ASSOCIATED WILL BE POSSIBLE LATE TONIGHT THROUGH
MID MORNING.

&&

.PREV DISCUSSION... /ISSUED 1107 AM CDT SUN JUL 10 2011/

DISCUSSION...
CURRENT FORECAST IN GOOD SHAPE WITH TEMPS ON THEIR WAY TO TRIPLE
DIGITS ONCE AGAIN THIS AFTERNOON. A FEW ISOLATED POP UP SHOWERS
OCCURRED EARLIER OVER PARTS OF ERN OK...BUT ARE DIMINISHING AS OF
LATE MORNING. MID LEVEL CLOUDS SHOULD DIMINISH BY EARLY AFTERNOON.

TEMPERATURES ARE ON TRACK...HEAT ADVISORY/WARNING WILL BE LEFT AS IS BUT
WILL MONITOR FOR POSSIBLE ADDITION OF COUNTIES TO THE WARNING AREA
FOR ZONES ACROSS EC OK AND WC AR. NO UPDATE PLANNED AT THIS TIME.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM MONDAY FOR OKZ054-OKZ055-
     OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-
     OKZ071-OKZ073.

     HEAT ADVISORY UNTIL 8 PM MONDAY FOR OKZ049-OKZ053-OKZ056-OKZ057-
     OKZ058-OKZ062-OKZ063-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM MONDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
LONG TERM....06
AVIATION...23
Hazardous weather outlook, Jul 10, 4:03 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 AM CDT SUN JUL 10 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 AM CDT SUN JUL 10 2011

...PROLONGED PERIOD OF DANGEROUS HEAT EXPECTED...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS .
	ONSET...AFTERNOON.

	AREA AT GREATEST RISK...GENERALLY WEST OF A MCALESTER TO MUSKOGEE TO
				BARTELSVILLE LINE.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
HEAT INDEX VALUES ONCE AGAIN WILL REACH EXTREMELY DANGEROUS LEVELS
OF 105 TO 115 DEGREES OVER MUCH OF EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS. PLEASE SEE THE LATEST EXCESSIVE HEAT WARNINGS
AND HEAT ADVISORIES /OKCNPWTSA/ FOR FURTHER DETAILS.

DRY VEGETATION AND SOUTH WINDS AROUND 10 MPH...COUPLED WITH LOW
HUMIDITY WILL LEAD TO AT LEAST A LIMITED WILDFIRE THREAT OVER MUCH
OF EASTERN OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
LITTLE RELIEF IS IN SIGHT FOR THE DANGEROUS HEAT WAVE AS HIGH
PRESSURE ALOFT CONTINUES TO DOMINATE OUR WEATHER. A WEAK UPPER
DISTURBANCE WILL LEAD TO SMALL CHANCES OF THUNDERSTORMS DURING THE
WEEK...WITH A SLIGHT DOWNWARD TREND IN TEMPERATURES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Sebastian

When
July 10, 11:30 AM CST to July 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Excessive Heat, Crawford

When
July 14, 12:00 PM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
July 14, 12:00 PM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338650, 338654, 338655.